Sinus tach

  1. I posted this in the cardiac nursing section, but I wanted to repost it in General, so maybe I'll get a few more views, and maybe even a response or two.

    Ok, I'm going to make it short but informative.

    I am 25 y/o female, student nurse, no previous history of cardiac problems. My history includes malignant melanoma and asthma. I am on no asthma meds except my rescue inhaler (albuterol) and haven't used it for over 2 months.

    Last night I was in the ER for sinus tachycardia, rate oscillating between 150-180 (went as high as 192 at one point). Was given Inderal, Adenosine, and Ativan (not in that order). Had ekg done, normal ekg with sinus tach and ST elevation. Of course I'm supposed to follow up with a cardiologist for a holter monitor, echocardiogram, and stress test.

    Any insight into this? I'm not on any stimulants (had a soda for breakfast yesterday, this didn't start til about 7 pm), I'm under stress but not unusual amounts of stress.... what does the ST elevation indicate? I'd appreciate any info.

    Thanks!,
    Rebecca

    (who is extremely tired today.... I felt like I ran a bazillion marathons yesterday)

    Also, I have an appointment to f/u with my PMD but not until Tuesday.
    •  
  2. 13 Comments

  3. by   dawngloves
    Hmmmm... How's your thyroid?
  4. by   delirium
    Haven't had it checked for awhile.

    You think it could be hyperactive?
  5. by   live4today
    okay delirium......I pulled out my old cardiac book and EKG index cards, and in a nutshell....it says that Sinus Tach can go as high as 200 BPM. Possible causes are a possible normal response to demand for increased oxygen during fever, stress, pain, and dehydration. Can also be caused by caffeine, nicotine, or alcohol ingestion. They treated your ST with all the appropriate meds, and ordered the appropriate test and follow-up according to my books here.

    As for your EKG showing elevated ST waves....those are usually seen in pericarditis, myocarditis, left ventricular hypertrophy, pulmonary emboli, and electrolyte disturbances and secondary to medications that alter depolarization and repolarization. May indicate myocardial ischemia or injury (must also be associated with patient's clinical presentation).

    Well.....that's all I know about this. Back in the day when I worked cardiac, I knew a lot more, then I switched to babies and pedi tykes......and haven't worked as a nurse in five years.....so I don't think I qualify to expound on anything further than what I found in my cardiac books. Hope someone else comes along with some answers for you, and hope nothing I wrote here scares the beegeebees out of you. :kiss
  6. by   ERNurse752
    Originally posted by dawngloves
    Hmmmm... How's your thyroid?



    That's what ran through my mind first, too...

    Do you know if it was true ST elevation? True ST segment elevation indicates damage occurring to the cardiac muscle...
    But when your HR is so high, sometimes it just looks elevated, b/c everything is running together...not a lot of space between the t wave and the next p wave, making it look like a big elevated lump.
  7. by   delirium
    I don't know, Tricia. All I know is the doc said my ekg showed ST elevation. I don't know if it was true or false or what.
  8. by   ERNurse752
    Do you know if they did cardiac enzymes (CPK, CK-MB, myoglobin, Troponin?)
  9. by   delirium
    I'm a terrible patient. I kept pulling off my BP cuff, disconnecting myself so I could go to the bathroom unattended, yada yada yada.

    They did a standard cardiac work up. At this hospital, that's a CBC, CMP, Mg, CPK, CKMB, Trop, ekg, portable chest film. Doc said that my results were normal, but I didn't see the results myself.
  10. by   live4today
    Sounds like an extreme case of stress and excess amounts of caffeine you consume without really eating in sufficient nutrition, delirium. Did the doc ask you how much caffeine, or cigs, or lack of rest and food you get? If your test results were 'normal'...just maybe these are the things contributing to you having sinus tach as I mentioned in my post above already. Try to rest today...unwind...do a little yoga...listen to some smooth jazz...watch a comedy or two...:kiss
  11. by   Jas honey
    hello,
    i hope you are feeling well at this point! Was your tachycardia sudden in onset? how did it terminate? Is this tachycardia constant? They should have seen something happen with the adenosine, did anything happen? There are several rhythms other than sinus tachycardia that it could be-ectopic atrial rhythms, AV node reentry and variants, bypass tracts, some others- you need a referral to an electrophysiologist. They should send copies of all EKGs and rhythm strips that they got in the ER. The ST elevation is not necessarily pathologic, depends on the actual rhythm....ST and T waves are repolarization, and if DEpolarization is abnormal for whatever reason, usually repolarization looks different too, so don't let that worry you. If it is determined that you have a hypercatecholamine state, it is like having an adrenalin rush all the time. They could simply put you on some beta blocker, but with care due to your asthma.

    Tell your PCP or cardiologist that you want to see an electrophysiologist. They are the ones who can make a rhythm diagnosis better than others. Nothing may show up on the holter either; that doesnt mean there is nothing there. Holters are good only if you have the symptoms or rhythm every day.

    Best wishes, let us know how things turn out!
    Nancy the electrophysiology nurse
  12. by   Jenny P
    I had several bouts of SVT myself several years ago with rates up to 160's; turns out my caffiene intake was way too high (5 or 6 cups of coffee/ day--doesn't sound like much, but it was high octane coffee, both at work and at home. After all the testing was done, they told me to cut down on my coffee; since then I've had NO episodes of SVT again. And when I have coffee these days, it is much weaker than it used to be.

    When tachycardia occurs, you can get ST segment elevation which is not indicative of permanent heart muscle damage; it looks bad due to the rapid heart rate at that time. The rapid rate of the heart affects the repolarization of the tissue and that is the cause of the elevated ST segment. If the tachycardia continues, it could lead to muscle ischemia and damage to the heart tissue.

    It is also disconcerting (to say the least) to feel your heart beating so rapidly! The doctors told me to do the valsalva maneuver (bearing down as if having a BM, or putting your thumbs in your mouth and blowing hard on them while blocking the air) to stop the SVT. It worked, and felt much better than the tachycardia.

    Hope this helps.
  13. by   JailRN
    (((((HUGS )))) Hope you're feeling better/ Could be stress, of, when was the last time you ate? If I don't eat for awhile, then have carbs, I experience "dumping syndromee" where BS fluctuates like a ping pong ball, start to sweat, tachy, and just want to sleep.

    Bet you felt better after the ativan!!
  14. by   sharann
    The Albuterol inhaler can definetely cause tachycardias. So can caffiene as we all know. The combination however can really give the ticker a jolt! Now, I also would look into the thyroid thing, to be sure. If you don't eat food and then take meds and soda, it can make you have arrythmias.
    Hope you feel ok, and keep an eye on this. You are young and should be fine. See the cardio consult.

close